Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 113, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2020, 4:59 PM CDT for Terrell County, Texas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2020, 4:59 PM CDT (21:59 UTC)
- Expired
- May 24, 2020, 5:20 PM CDT
- In force
- 21 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Terrell County, TX
The radar
The San Angelo radar (KSJT), 164 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:58 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 10.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1975 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.4
The text
As transmitted.
634
WUUS54 KMAF 242159
SVRMAF
TXC443-242245-
/O.NEW.KMAF.SV.W.0113.200524T2159Z-200524T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
459 PM CDT Sun May 24 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
East central Terrell County in southwestern Texas...
* Until 545 PM CDT.
* At 459 PM CDT, a severe thunderstorm was located 8 miles southwest
of Terrell County Gas Plant, or 19 miles northeast of Dryden,
moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Terrell County Gas Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3035 10170 3033 10174 3029 10176 3022 10176
3018 10204 3038 10210 3050 10168 3046 10170
3047 10173 3044 10172 3042 10174 3040 10170
3038 10170 3036 10166 3034 10166
TIME...MOT...LOC 2159Z 253DEG 22KT 3029 10196
HAIL...1.25IN
WIND...60MPH
$$
841 follow-up statement
248
WWUS54 KMAF 242220
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
520 PM CDT Sun May 24 2020
TXC443-242229-
/O.CAN.KMAF.SV.W.0113.000000T0000Z-200524T2245Z/
Terrell TX-
520 PM CDT Sun May 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TERRELL COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Texas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Midland.
Remember, a Severe Thunderstorm Warning still remains in effect for
East central Terrell County until 615 PM.
LAT...LON 3035 10170 3033 10174 3029 10176 3022 10176
3018 10204 3038 10210 3050 10168 3046 10170
3047 10173 3044 10172 3042 10174 3040 10170
3038 10170 3036 10166 3034 10166
TIME...MOT...LOC 2217Z 253DEG 22KT 3033 10182
$$
84What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:00 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 24, 2:00 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 200 PM CDT Sun May 24 2020 .DISCUSSION... A Severe Thunderstorm Watch is in effect until 8 PM CDT this evening from the eastern Permian Basin south across the Lower Trans Pecos to the Stockton Plateau and Brewster county. Similar to yesterday afternoon, another round of scattered severe thunderstorms are expected to develop today along a dryline, with initiation already observed to the lee of the Davis and Glass Mountains in Pecos county, where moisture convergence is maximized. While temperatures are slightly cooler today and dewpoints not quite as high, ample instability on the order of 2500-3500 J/kg will be more than enough fuel for convection along and ahead of the dryline, especially given a shortwave traversing the area this afternoon into early this evening. Large to very large hail and damaging downburst winds are the primary concerns, with the hail threat maximized within the first few hours of storm development later this afternoon. Storms will gradually expand in coverage east-northeastward across the eastern Permian Basin, and are expected to congeal into multicell clusters/line segments as they move east out of the area this evening as the threat transitions more toward straight-line damaging winds. Heavy rain can be expected with any storms that develop as well, thus a flash flood threat exists, especially over areas that received rainfall yesterday, and any locations that experience cell training this afternoon. Most high- resolution models have the bulk of the storm activity exiting east of the area by around 8PM-9PM CDT, though lingering showers may persist a bit longer, especially over eastern zones tonight. In the wake of today's storms, lows tonight will be a bit cooler than the past couple of nights, ranging from the 50s west to the lower to middle 60s east. A big change is still on tap for Monday, as a cold front associated with a slow moving upper trough sinks into the region. Models have continued to trend cooler for Monday, however, high temperatures will be highly dependent on both the location/timing of the front, as well as any associated cloud cover. For now, have trended highs downward a couple more degrees, with highs in the 70s north to 80s south, and 90s confined to far southern zones. A triple point looks to develop Monday afternoon at the intersection of the dryline and surface cold front, possibly over the western Permian Basin near the NM state line (roughly in the vicinity of Jal, NM to Kermit, TX). This area could serve as a focus for strong to severe storms on Monday afternoon, with storms progressing southward and eastward along with the cold front. Tuesday onward, anomalously cool conditions are expected as the aforementioned trough cuts off around the Red River Valley and wobbles around Texas through the end of the week. The position of this low will dictate rain chances, and currently, models indicate that West TX/SE NM will remain to the west of the low, with better rain chances focused over Central and East TX. Late in the week however, models now indicate the low briefly opening up before pinching off again, and retrograding over West TX next weekend. That could mark an increase in rain chances over the weekend, though a lot can change between now and then. Tuesday continues to look like the coolest day of the forecast for most locations, with highs ranging from the lower 70s to lower 80s for most. Temperatures then slowly moderate through the end of the week, but remain at least a few degrees below normal. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 65 75 55 74 / 30 40 50 20 Carlsbad 60 75 54 82 / 0 20 20 10 Dryden 67 89 61 84 / 20 20 40 20 Fort Stockton 63 87 56 80 / 10 20 30 20 Guadalupe Pass 55 70 49 74 / 0 10 10 10 Hobbs 57 70 50 76 / 0 30 30 20 Marfa 52 82 46 78 / 0 10 10 10 Midland Intl Airport 64 79 55 76 / 10 30 40 20 Odessa 64 79 54 76 / 10 30 40 20 Wink 60 84 53 82 / 0 20 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 49/84
Hazardous weather outlook, May 24, 1:38 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 138 PM CDT Sun May 24 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-251845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 138 PM CDT Sun May 24 2020 /1238 PM MDT Sun May 24 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible this afternoon and evening across the Permian Basin southward to the eastern Big Bend and Lower Trans Pecos. Large damaging hail, damaging wind, and localized heavy rain resulting in flooding or flash flooding are the main threats. Near critical fire weather conditions from near Van Horn northward to Chaves County will persist until early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few strong to severe storms are possible Monday across the Permian Basin and Lower Trans Pecos. Damaging hail and wind are the main threats, but a tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may needed later today and Monday. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 24, 2:10 PM CDT, 2 hours 49 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 210 PM CDT Sun May 24 2020 TXZ075-082-242015- Pecos TX-Terrell TX- 210 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES UNTIL 315 PM CDT... At 210 PM CDT, Doppler radar was tracking a strong thunderstorm 20 miles northwest of Sanderson, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Pecos and west central Terrell Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && A Severe Thunderstorm Watch remains in effect until 800 PM CDT for southwestern Texas. LAT...LON 3022 10266 3038 10281 3066 10255 3041 10228 TIME...MOT...LOC 1910Z 230DEG 11KT 3034 10267 84
Local storm report, May 24, 2:57 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
257 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 38 SE FORT STOCKTON 30.50N 102.43W
05/24/2020 E1.50 INCH Pecos TX TRAINED SPOTTER
&&
SAMANTHA.ZUBERSpecial weather statement, May 24, 4:47 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
447 PM CDT Sun May 24 2020
TXZ075-082-242230-
Pecos TX-Terrell TX-
447 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND WEST
CENTRAL TERRELL COUNTIES UNTIL 530 PM CDT...
At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Sanderson, moving east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sanderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Texas.
LAT...LON 3010 10263 3017 10272 3031 10270 3034 10222
2998 10237
TIME...MOT...LOC 2147Z 269DEG 20KT 3021 10261
84Special weather statement, May 24, 4:55 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 455 PM CDT Sun May 24 2020 TXZ069-070-242245- Reagan TX-Upton TX- 455 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR REAGAN AND SOUTHEASTERN UPTON COUNTIES UNTIL 545 PM CDT... At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles southeast of Rankin, moving northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Big Lake, Texon, Rankin, Reagan County Airport, Best and Stiles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 800 PM CDT for western Texas. LAT...LON 3109 10207 3150 10195 3152 10128 3108 10128 TIME...MOT...LOC 2154Z 217DEG 27KT 3114 10178 49
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:51 PM CDT | Dust Storm Advisory | MAF | Glasscock, Howard, Martin | 24 min |
| May 24, 2:10 PM CDT | Special Weather Statement | MAF | Pecos | 65 min |
| May 24, 2:20 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 55 min |
| May 24, 2:51 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| May 24, 3:04 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 56 min |
| May 24, 3:49 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| May 24, 3:58 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 62 min |
| May 24, 4:16 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Upton | 59 min |
| May 24, 4:47 PM CDT | Special Weather Statement | MAF | Terrell | 43 min |
| May 24, 4:55 PM CDT | Special Weather Statement | MAF | Reagan | 50 min |
| May 24, 5:12 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 34 min |
| May 24, 5:19 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 40 min |
| May 24, 5:30 PM CDT | Special Weather Statement | MAF | Scurry | 30 min |
| May 24, 5:32 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 58 min |
| May 24, 5:33 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 27 min |
| May 24, 5:40 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Mitchell, Scurry | 65 min |
| May 24, 5:53 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 19 min |
| May 24, 6:13 PM CDT | Special Weather Statement | MAF | Dawson | 32 min |
| May 24, 6:17 PM CDT | Special Weather Statement | MAF | Glasscock | 43 min |
| May 24, 6:18 PM CDT | Special Weather Statement | MAF | Glasscock | 42 min |
| May 24, 6:22 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell | 34 min |
| May 24, 6:27 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Martin | 29 min |
| May 24, 6:39 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 66 min |
| May 24, 6:58 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.